Thunderstorm Wind, Jefferson
- When
- June 30, 8:40 PM EST
- Where
- Jefferson County, 3 mi SSW of St Matthews
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -85.651
The public reported large diameter tree branches broken.
A line of strong thunderstorms crossed the Ohio River during the evening hours on June 30. As the storms reached the Louisville metro area, severe winds brought down several large tree limbs in the city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A line of strong thunderstorms crossed the Ohio River during the evening hours on June 30. As the storms reached the Louisville metro area, severe winds brought down several large tree limbs in the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 8:34 PM EST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 934 PM EDT Fri Jun 30 2017 ...Forecast Update... Issued at 932 PM EDT Fri Jun 30 2017 Quick update to time the line through the middle portion of the CWA. The line is in an area of upper level divergence, moderate low level moisture transport, and 850 theta-e ridging. Area radars have been showing 40-55kt winds not far off the surface, but those winds have had a difficult time mixing down as the line has been trailing just behind best DCAPE air to the east and weak to moderate low level lapse rates. CIN has been diurnally increasing as well as the sun sets. The line will probably maintain its strength for another hour or so and then weaken as it gets into the Blue Grass. Issued at 650 PM EDT Fri Jun 30 2017 22Z AMDAR sounding toward the west indicated a slight weaker/smaller cap over SDF, but the HRRR/RAP are starting to catch on with their soundings. The trend in the HRRR is still for a majority of the region to get storms this evening/early overnight. Latest radar analysis shows a beefy line coming into Dubois County within the hour, with a trailing outflow boundary slowing trying to get development along it. Still think the worst part of the storm will be closer to the better dynamics in southern Indiana, so will be watching that part of the line to see if it intensifies. Fine tuned the forecast again with this line of convection and to show some clearing/dry rain chances behind it before blending with the previous forecast's morning rain chances. Issued at 500 PM EDT Fri Jun 30 2017 Latest AMDAR sounding indicates the cap is 5-10 degrees stronger in the 600-700 mb range than what the latest RAP is showing. Preliminary GOES-16 low-level water vapor data showing a boundary of moisture moving in from the west that may help to erode some of that cap. Latest HRRR trend is to continue to bring in a line of storms from the west into the Louisville metro in the 8-10 PM range and then weakening eastward toward Lexington in the 11 PM-1 AM range. Have backed off on earlier precip and gone for better chances this evening. Updated forecast out shortly. .Short Term (Now through Saturday Night)... Issued at 300 PM EDT Fri Jun 30 2017 An upper trough and cold front will move through the region tonight. Ahead of these features, a left over MCV was moving east over south central IL this afternoon. Convection that has developed closer to these features and better shear was looking more robust over IL/IN this afternoon. Although bkn cloud cover has limited our instability some, we've still been able to build up 1500-2000 j/kg so far with up to 1300 DCAPE. A mid level cap shows up on AMDAR soundings which is likely limiting our convective development currently. However, as the evening wears on and those better triggers and wind shear to our west moving into the area, would expect to see sct-numerous showers/storms between round 7p-midnight. Still anticipating mainly clusters of multicells which could merge into a bkn line. The main storm threats look to be damaging winds and lightning although marginally severe hail isn't out of the question. After this complex of storms moves through tonight, we should see a relative lull in convection late tonight/early tomorrow morning before potentially another round of convection fires across south central/east central KY along old boundaries tomorrow afternoon. Although there is less confidence in this second round which will depend on where boundaries lay out after the storms tonight, there is potential for a damaging winds/lightning/hail threat again tomorrow where storms occur. Stay abreast of the latest radar and any watches/warnings tonight and tomorrow especially if outdoor activities are planned. Temperatures will remain warm and muggy with highs in the low to mid 80s tomorrow. Lows in the lower 70s tonight will drop back into the 60s tomorrow night. .Long Term (Sunday through Friday)... Issued at 325 PM EDT Fri Jun 30 2017 The pattern will remain active through the next 7 days. While Sunday may be a dry day for most, continued rounds of convection will be possible throughout the coming week as multiple hard to time disturbances move through the Ohio Valley. A cold front passing through Tues/Tues night (the 4th) may provide a better shot at showers/storms to our region. Another front looks to drop south into the region on Sat bringing an enhanced period for convection as well. Outside of several POPs in the 7-day forecast, temps will remain quite warm in the mid to upper 80s for highs. Lows will range through the upper 60s/lower 70s. && .Aviation (00Z TAF Update)... Issued at 706 PM EDT Fri June 30 2017 The main concern at the TAF sites tonight will be the line of storms that is moving in from the west. This line looks to affect SDF around 01-03Z and LEX around 03-05Z. Confidence is lower in it affecting BWG, but will keep it in there as well during the 02-04Z time frame. With the very heavy rain, visibilities are likely to be reduced for a period as the storms move through. Behind the line of storms, clouds should scatter out for a time at all sites. However, the latest guidance then has a MVFR ceiling developing early tomorrow morning at LEX. Another round of showers and storms will move in tomorrow morning at BWG and by mid day at LEX. There is less confidence in storms affecting SDF, so have decided not to mention it in the TAFs there at this time. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........RJS/13 Short Term.....AMS Long Term......AMS Aviation.......EER
Hazardous Weather Outlook National Weather Service Louisville KY 334 PM EDT Fri Jun 30 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-011945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 334 PM EDT Fri Jun 30 2017 /234 PM CDT Fri Jun 30 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous storms are possible late this afternoon and evening. The best chance for any strong to severe storms will be over southern Indiana and north central Kentucky. Strong wind gusts and lightning will be the primary threats with some hail possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Saturday as a cold front slowly pushes through the region. Brief hail and locally gusty winds will be the main threats from the stronger storms. Scattered storms will be possible next week, including on the Fourth. However the best chance of storms will come on Thursday as a cold front moves through. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report any strong to severe thunderstorms they encounter. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS
Special Weather Statement
National Weather Service Louisville KY
622 PM CDT FRI JUN 30 2017
INZ083-010000-
Dubois-
622 PM CDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...
At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Washington to near Winslow to near
Chandler. Movement was east at 30 mph.
Winds of 40 to 50 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Dubois, Celestine, Saint
Marks, Portersville, Millersport and Bretzville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8688 3853 8683 3852 8672
3829 8674 3825 8677 3825 8679 3823 8679
3820 8681 3820 8707
TIME...MOT...LOC 2321Z 276DEG 27KT 3863 8717 3834 8720 3812 8737
RJSSpecial Weather Statement
National Weather Service Louisville KY
757 PM EDT FRI JUN 30 2017
INZ083-084-089-010045-
Crawford-Perry-Dubois-
757 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUBOIS...
CENTRAL CRAWFORD AND PERRY COUNTIES...
At 757 PM EDT/657 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles southeast of Jasper to
near Holiday World. Movement was east at 35 mph.
Winds of 40 to 50 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
English, Carefree Town, Mount Pleasant, Leopold, Birdseye, Ranger,
Beechwood, Terry, West Fork and Sulphur.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3830 8678 3836 8629 3813 8644 3812 8646
3810 8646 3805 8649 3804 8652 3803 8653
3802 8678 3803 8677 3804 8679 3806 8677
3808 8678 3810 8677 3812 8681 3812 8680
3815 8681 3821 8679 3820 8686
TIME...MOT...LOC 2357Z 272DEG 31KT 3831 8683 3808 8700
RJSSpecial Weather Statement
National Weather Service Louisville KY
811 PM EDT FRI JUN 30 2017
INZ076-077-084-010045-
Crawford-Orange-Washington-
811 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CRAWFORD...
ORANGE AND WESTERN WASHINGTON COUNTIES...
At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Bedford to near Paoli
to 11 miles west of English. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Salem, Paoli, English, Orleans, Stampers Creek, Marengo, Orangeville,
Campbellsburg, Hardinsburg and Livonia.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3878 8607 3857 8610 3842 8623 3842 8626
3841 8626 3840 8625 3839 8626 3836 8628
3831 8668 3852 8658 3869 8657 3869 8631
3873 8631 3874 8629 3877 8628 3878 8620
3878 8619 3876 8614 3877 8610 3878 8610
TIME...MOT...LOC 0011Z 261DEG 38KT 3869 8649 3852 8652 3833 8668
RJSSpecial Weather Statement
National Weather Service Louisville KY
841 PM EDT FRI JUN 30 2017
INZ076-077-084-089>092-KYZ023>025-010115-
Crawford-Orange-Washington-Floyd-Clark-Perry-Harrison-Hancock-Meade-
Breckinridge-
841 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...WEST CENTRAL
CLARK...EASTERN CRAWFORD...CENTRAL PERRY...WESTERN FLOYD...
SOUTHEASTERN ORANGE...SOUTHWESTERN WASHINGTON...NORTHERN MEADE...
HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES...
At 840 PM EDT/740 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles northeast of English to
10 miles northeast of Tell City to near Rockport. Movement was east
at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Tell City, Corydon, Brandenburg, Hawesville, New Providence Town,
Carefree Town, Mount Pleasant, Galena, Lewisport and Cannelton.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3793 8698 3794 8692 3796 8689 3806 8661
3849 8632 3850 8578 3801 8607 3777 8669
3780 8683 3784 8685 3783 8690 3783 8691
3787 8691 3788 8689 3789 8691 3790 8692
3791 8694 3789 8699
TIME...MOT...LOC 0040Z 279DEG 34KT 3840 8635 3803 8660 3789 8699
RJSSpecial Weather Statement
National Weather Service Louisville KY
812 PM CDT FRI JUN 30 2017
INZ089-KYZ023-024-010145-
Perry-Hancock-Breckinridge-
812 PM CDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...EAST
CENTRAL HANCOCK AND CENTRAL BRECKINRIDGE COUNTIES...
At 812 PM CDT, a strong thunderstorm was located 7 miles southeast of
Hawesville, moving east at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hardinsburg, Hawesville, Webster, Cannelton, Irvington, Cloverport,
Mystic, Skillman, Garfield and Tobinsport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3790 8676 3793 8632 3791 8630 3773 8626
3774 8675
TIME...MOT...LOC 0112Z 267DEG 37KT 3782 8667
EERSpecial Weather Statement
National Weather Service Louisville KY
913 PM EDT FRI JUN 30 2017
INZ090>092-KYZ025-028>031-010200-
Floyd-Clark-Harrison-Jefferson-Oldham-Bullitt-Meade-Hardin-
913 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HARRISON...
CENTRAL CLARK...FLOYD...OLDHAM...EAST CENTRAL MEADE...JEFFERSON...
NORTH CENTRAL HARDIN AND BULLITT COUNTIES...
At 913 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Providence Town to near Corydon
to Brandenburg. Movement was east at 40 mph.
Winds of 40 to 50 mph and pea size hail are possible with these
storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shepherdsville, Lyndon, La Grange and Middletown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8537 3830 8544 3830 8545 3828 8547
3828 8545 3814 8549 3785 8566 3798 8623
3842 8601 3842 8600 3847 8598
TIME...MOT...LOC 0113Z 283DEG 35KT 3839 8597 3819 8605 3800 8617
RJSThe Louisville radar (KLVX), 37 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
The public reported large diameter tree branches broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697479.